Alert archive / South Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 7, NWS Columbia, SC

September 7, 2004Calhoun County, Richland County, South Carolina

NWS Columbia, SC issued this flash flood warning at Sep 7, 2004, 6:47 AM EDT for Calhoun County, Richland County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2004, 6:47 AM EDT (10:47 UTC)
Expired
Sep 7, 2004, 10:00 AM EDT
In force
3 hr
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Calhoun County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 40 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 10.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2004-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2004-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1460 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCAE 071054
FFWCAE
SCC017-079-071400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
647 AM EDT TUE SEP 7 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
  RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
  THIS INCLUDES THE CITY OF COLUMBIA

* UNTIL 1000 AM EDT

* AT 645 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED
  3 TO 4 INCHES OF RAIN HAD FALLEN IN THE AREA EXTENDING
  FROM THE FORT JACKSON AREA OF COLUMBIA...TO THE GADSDEN
  AREA OF LOWER RICHLAND COUNTY...AND INTO THE LONE STAR-
  CRESTON AREA OF CALHOUN COUNTY. SEVERAL MORE INCHES
  OF RAIN WILL LIKELY OCCUR BEFORE 900 AM...AND SEVERE
  FLOODING WILL LIKELY DEVELOP ON SOME ROADWAYS AND OTHER 
  POOR-DRAINAGE AREAS.


DO NOT DRIVE ON FLOODED ROADS. IT TAKES LITTLE WATER
TO MOVE A VEHICLE OFF THE ROAD AND INTO DEEPER WATER.
ON FOOT...KEEP AWAY FROM STORM DRAINS.

REPORT DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...
800...7 7 5...7 1 9 9.

LAT...LON 3354 8070 3357 8052 3417 8085 3400 8096

$$

RJL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 3:00 AM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, Sep 7, 3:00 AM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
300 AM EDT TUE SEP 7 2004

.SHORT TERM (TODAY THROUGH THURSDAY)...
THE GFS HAS VERIFIED BETTER AND IS CLOSER TO THE TPC TRACK SO PLAN
TO USE THIS MODEL FOR THE FORECAST. THE MAIN FORECAST PROBLEMS ARE
THE TORNADO AND FLOOD THREATS. THE GFS SHOWS HIGH SHEAR CONTINUING
THROUGH TONIGHT WITH H85 WINDS NEAR 40 KNOTS. THE TROPICAL MOISTURE
PLUS LOW LIFTING CONDENSATION LEVELS SUPPORT A POSSIBILITY OF
TORNADOES. THE THREAT MAY BE GREATEST THIS AFTERNOON BECAUSE OF
HEATING. THE CHS RAOB SHOWED PRECIPITABLE WATER NEAR 2.4 INCHES.
TROPICAL MOISTURE AND TRAINING IN THE BANDS ASSOCIATED WITH THE
REMNANTS OF THE HURRICANE SUPPORTS VERY HEAVY RAIN AND POSSIBLE
FLOODING. WE HAVE ISSUED A FLOOD WATCH FOR TODAY AND TONIGHT.

THE REMNANTS OF FRANCES SHOULD BE LIFTING NORTH OF THE REGION FOR
WEDNESDAY AND THURSDAY...BUT THE GFS SHOWS A SURFACE TROUGH
LINGERING IN THE FORECAST AREA. THIS FEATURE SHOULD SUPPORT
CONTINUED SHOWERS AND THUNDERSTORMS. THE H5 TROUGH APPEARS TO LIFT
OUT WITH THE FLOW BECOMING CONFLUENT SO EXPECT COVERAGE WILL DIMINISH
BECAUSE OF THE LACK OF UPPER-LEVEL LIFT.

PLAN TO CUT THE GUIDANCE CONSENSUS HIGHS SLIGHTLY BECAUSE OF
CLOUDINESS AND RAISE THE LOWS SLIGHTLY BECAUSE OF MIXING AND THE
TROPICAL MOISTURE TODAY THROUGH WEDNESDAY NIGHT.
&&

.LONG TERM (FRIDAY THROUGH MONDAY)...
THE GFS SHOWS AN ONSHORE FLOW AND ALSO A COASTAL TROUGH DURING THE
PERIOD. PLAN TO USE THE MEX POPS AND TEMPERATURES.
&&

.AVIATION...
SOUTHEAST LOW-LEVEL FLOW ADVECTING MOISTURE INTO THE REGION.
GENERALLY EXPECT MVFR THROUGH THE PERIOD AS THE REMNANTS OF THE
TROPICAL SYSTEM MOVE NORTHWARD.
&&

.FIRE WEATHER
TODAY     SE 13 1000
WEDNESDAY SE 14 1200
&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     81  74  84  74 / 100 100  80  50
AUGUSTA      81  74  82  74 / 100 100  80  40
SUMTER       81  74  84  73 / 100 100  80  50
ORANGEBURG   82  74  84  74 / 100 100  80  40
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH TODAY AND TONIGHT...LAKE WIND ADVISORY TODAY
GA...FLOOD WATCH TODAY AND TONIGHT...LAKE WIND ADVISORY TODAY
&&

05/05

In the hours before

Local storm report, Sep 7, 5:55 AM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
555 AM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0446 AM     TORNADO          4 SW EASTOVER           33.84N 80.75W
09/07/2004                   RICHLAND           SC   COUNTY OFFICIAL

            POSSIBLE TOUCHDOWN ON VALLEY DOWNS ROAD NEAR THE CITY OF
            GADSDEN...NO FURTHER INFORMATION AT THIS TIME.

&&

JDB
Local storm report, Sep 7, 6:03 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
603 AM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 AM     TORNADO          2 SE FOREST ACRES       34.01N 80.95W
09/07/2004                   RICHLAND           SC   OTHER FEDERAL

            MILITARY POLICE REPORTED A TORNADO TOUCHDOWN ON FORT
            JACKSON. STRUCTURAL DAMAGE WAS REPORTED BUT DETAILS WERE
            NOT AVAILABLE.

&&

JDB
Local storm report, Sep 7, 6:26 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE COLUMBIA SC
626 AM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0446 AM     TORNADO          4 SW EASTOVER           33.84N 80.75W
09/07/2004                   RICHLAND           SC   COUNTY OFFICIAL

            *** 3 INJ *** TORNADO TOUCHDOWN ON VALLEY DOWNS ROAD NEAR
            THE CITY OF GADSDEN. STRUCTURAL DAMAGE TO HOME.

0525 AM     TORNADO          2 SE FOREST ACRES       34.01N 80.95W
09/07/2004                   RICHLAND           SC   OTHER FEDERAL

            MILITARY POLICE REPORTED A TORNADO TOUCHDOWN ON FORT
            JACKSON. STRUCTURAL DAMAGE TO HOMES AND SEVERAL TREES
            UPROOTED AND POWER LINES DOWN. MINOR STREET FLOODING WAS
            ALSO REPORTED

&&

JDB

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:08 AM EDTTornado WarningCAECalhoun37 min
Sep 7, 3:21 AM EDTTornado WarningCAEOrangeburg39 min
Sep 7, 4:23 AM EDTTornado WarningCAECalhoun22 min
Sep 7, 4:29 AM EDTTornado WarningCAEOrangeburg31 min
Sep 7, 4:38 AM EDTTornado WarningCAERichland37 min
Sep 7, 5:23 AM EDTTornado WarningCAERichland22 min
Sep 7, 6:07 AM EDTTornado WarningCAERichland38 min
Sep 7, 6:12 AM EDTTornado WarningCAEBarnwell48 min
Sep 7, 7:07 AM EDTTornado WarningCAEAiken23 min
Sep 7, 7:44 AM EDTTornado WarningCAEClarendon21 min
Sep 7, 8:27 AM EDTTornado WarningCAESumter18 min
Sep 7, 8:30 AM EDTTornado WarningCAELee, Sumter30 min
Sep 7, 9:03 AM EDTTornado WarningCAEKershaw, Lee42 min
Sep 7, 9:37 AM EDTTornado WarningCAECalhoun, Orangeburg23 min
Sep 7, 9:38 AM EDTTornado WarningCAEClarendon37 min
Sep 7, 9:55 AM EDTTornado WarningCAESumter50 min
Sep 7, 10:34 AM EDTTornado WarningCAELancaster41 min
Sep 7, 11:05 AM EDTTornado WarningCAEKershaw25 min
Sep 7, 12:33 PM EDTTornado WarningCAEOrangeburg27 min
Sep 7, 12:34 PM EDTTornado WarningCAEOrangeburg26 min
Sep 7, 3:31 PM EDTTornado WarningCAEChesterfield44 min
Sep 7, 4:07 PM EDTTornado WarningCAEBamberg38 min
Sep 7, 5:55 PM EDTSevere Thunderstorm WarningCAEOrangeburg20 min
Sep 7, 6:11 PM EDTSevere Thunderstorm WarningCAECalhoun19 min

Nearby

Flash Flood Warnings in South Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.